Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Heuristics for class numbers and lambda invariants


Authors: James S. Kraft and Lawrence C. Washington
Journal: Math. Comp. 76 (2007), 1005-1023
MSC (2000): Primary 11R23, 11R29, 11R11
DOI: https://doi.org/10.1090/S0025-5718-06-01921-1
Published electronically: October 30, 2006
MathSciNet review: 2291847
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K=\mathbf Q(\sqrt{-d})$ be an imaginary quadratic field and let $ \mathbb{Q}(\sqrt{3d})$ be the associated real quadratic field. Starting from the Cohen-Lenstra heuristics and Scholz's theorem, we make predictions for the behaviors of the 3-parts of the class groups of these two fields as $ d$ varies. We deduce heuristic predictions for the behavior of the Iwasawa $ \lambda$-invariant for the cyclotomic $ \mathbf Z_3$-extension of $ K$ and test them computationally.


References [Enhancements On Off] (What's this?)

  • 1. H. Cohen and H. W. Lenstra, Jr., ``Heuristics on class groups of number fields," Number Theory, Noordwijkerhout, 1983, Springer Lecture Notes in Math. 1068 (1984), 33-62. MR 0756082 (85j:11144)
  • 2. D. Dummit, D. Ford, H. Kisilevsky, and J. Sands, ``Computation of Iwasawa lambda invariants for imaginary quadratic fields,'' J. Number Theory, 37 (1991), 100-121. MR 1089792 (92a:11124)
  • 3. P. Dutarte, ``Compatabilité avec le Spiegelungssatz de probabilités conjecturales sur le $ p$-rang du groupe des classes,'' Théorie des Nombres, Publ. Math. de la Faculté des Sciences de Besançon, Année 1983-1984, 11pp. MR 0803700 (86m:11103)
  • 4. B. Ferrero, ``The cyclotomic $ \bf Z_2$-extension of imaginary quadratic fields,'' Amer. J. Math., 102 (1980), 447-459. MR 0573095 (81g:12006)
  • 5. Y. Kida, ``On cyclotomic $ \bf Z_2$-extensions of imaginary quadratic fields,'' Tôhoku Math. J., 31 (1979), 91-96. MR 0526512 (80d:12003)
  • 6. J. Kraft, ``Class numbers and Iwasawa invariants of quadratic fields,'' Proc. Amer. Math. Soc., 124 (1996), 31-34. MR 1301510 (96d:11112)
  • 7. A. Scholz, ``Über die Beziehung der Klassenzahlen quadratischen Körper zueinander,'' J. reine angew. Math., 166 (1931), 201-203.
  • 8. L. Washington, Introduction to Cyclotomic Fields, Springer-Verlag, 1987. MR 0718674 (85g:11001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11R23, 11R29, 11R11

Retrieve articles in all journals with MSC (2000): 11R23, 11R29, 11R11


Additional Information

James S. Kraft
Affiliation: The Ingenuity Project, Baltimore Polytechnic Institute, 1400 W. Cold Spring Lane, Baltimore, Maryland 21209
Email: jkraft31@comcast.net

Lawrence C. Washington
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: lcw@math.umd.edu

DOI: https://doi.org/10.1090/S0025-5718-06-01921-1
Received by editor(s): August 23, 2005
Received by editor(s) in revised form: January 6, 2006
Published electronically: October 30, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society